New Mexico, 2016

Heavy Snow and High Wind in New Mexico, February 1, 2016

February 1, 2016 · NWS ABQ · 17 events in 15 counties and zones

A vigorous low pressure system and associated cold front produced widespread snow, heavy at times, across much of the area late on the 31st through the 1st before diminishing early on the 2nd. Many locales in the northern New Mexico high country received between 1 and 2 feet of new snow with significant snowfall also reported across higher elevations of the west.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A vigorous low pressure system and associated cold front produced widespread snow, heavy at times, across much of the area late on the 31st through the 1st before diminishing early on the 2nd. Many locales in the northern New Mexico high country received between 1 and 2 feet of new snow with significant snowfall also reported across higher elevations of the west. Snowfall impacts at lower elevations were generally limited, as most of the precipitation accompanied a strong cold front that swept the area from west to east rather quickly during the day on Monday the 2nd. Peak wind gusts between 60 mph and near 70 mph developed along and immediate behind the cold front across parts of south central and southeast New Mexico. Temperatures dropped as much as 15 degrees in less an hour behind the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 31, 10:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 PM MST SUN JAN 31 2016

.AVIATION...
06Z TAF CYCLE
SHRA AND HIGH ELEVATION SHSN HAVE ALREADY BEGUN ACROSS CENTRAL AND
WESTERN NM. A FEW TS HAVE ALSO OCCURRED AND REMAIN POSSIBLE
THROUGH THE OVERNIGHT HOURS. A STRONG PACIFIC FRONT WILL PUSH FROM
THE AZ BORDER EASTWARD OVERNIGHT INTO MON MORNING. THIS WILL
BRING IN STRONG WINDS AND A LINE OF PRECIP...BEGINNING AS RAIN
THEN CHANGING OVER TO SNOW. VSBYS AND CIGS WILL LOWER INTO
MVFR/IFR CATEGORIES WHEN THE FRONT MOVES THRU. MT OBSCURATIONS ARE
LIKELY. -SHSN WILL CONTINUE THRU THE AFTERNOON ACROSS WESTERN AND
CENTRAL AREAS. MEANWHILE...GUSTS IN EXCESS OF 50KT ARE LIKELY
MONDAY AND MONDAY EVE FROM THE SANDIA/MANZANO MTS EASTWARD TO THE
TEXAS BORDER AND SOUTH TO KONM...KSRR AND KROW. MT WAVE ACTIVITY
IS POSSIBLE. THOUGH SOME SNOW WILL LIKELY OCCUR AROUND
KSRR...LITTLE TO NO PRECIP IS EXPECTED AT KTCC AND KROW.

34

&&

.PREV DISCUSSION...1020 PM MST SUN JAN 31 2016...
.UPDATE...
ADDED ISOLATED THUNDERSTORMS TO AREAS ALONG AND WEST OF THE
CONTDVD FOR THE OVERNIGHT PD AS NAM12 RATHER UNSTABLE...AND AS
A DECENT BAND OF CONVECTION CONTINUES TO TRACK EWD OVER ARIZONA.
ALSO TWEAKED SOME OVERNIGHT LOWS AND SOME HIGHS ON MONDAY. NO
CHANGES TO WINTER WX OR WIND HIGHLIGHTS.

&&

.PREV DISCUSSION...339 PM MST SUN JAN 31 2016...
.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS NORTHERN NEW
MEXICO LATE TONIGHT THROUGH MONDAY NIGHT WITH A FEW TO SEVERAL
INCHES OF SNOW ACROSS NORTHERN AND WESTERN AREAS. THE NORTHERN
MOUNTAINS WILL FAIR BEST WITH CLOSE TO 2 FEET OF SNOW ABOVE 8000
FEET. LIGHTER AMOUNTS OF SNOW ARE EXPECTED ELSEWHERE ACROSS
CENTRAL NEW MEXICO. THE STORM WILL ALSO BRING STRONG WINDS WITH
GUSTS TO 50 MPH COMMON...EXCEPT OVER 60 MPH FROM THE CENTRAL
MOUNTAINS TO LOWER RIO GRANDE VALLEY AND EASTWARD. UNSETTLED AND
COOL WEATHER WILL PERSIST TUESDAY AND WEDNESDAY AS A COUPLE OF
ADDITIONAL DISTURBANCES CROSS FROM THE NORTHWEST. BELOW NORMAL
TEMPERATURES ARE EXPECTED THROUGH MID WEEK...WITH THE COOLEST
READINGS ON TUESDAY AND WEDNESDAY WHEN HIGHS WILL GENERALLY VARY
FROM THE 20S TO THE 40S.

&&

.DISCUSSION...
THE SNOW LEVEL WILL START ABOVE 7500 FEET THIS EVENING.
HOWEVER...A STRONG PACIFIC FRONT WILL CROSS FROM THE WEST LATE
TONIGHT AND MONDAY MORNING WITH SNOW BEING THE PREDOMINANT PRECIP
TYPE ACROSS CENTRAL...WESTERN AND NORTHERN AREAS BY MONDAY
AFTERNOON. HELD OFF ON ISSUING A WINTER WEATHER ADVISORY FOR THE
ALBUQUERQUE METRO AREA AND UNION COUNTY...BECAUSE SNOW AMOUNTS
CAME IN JUST UNDER CRITERIA. LATER SHIFTS WILL MONITOR AND ISSUE
FOR THESE ZONES IF NEEDED. ALSO CHOSE TO ISSUE A HIGH WIND WARNING
RATHER THAN A WINTER WEATHER ADVISORY FOR THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS. THESE ZONES SHOULD SEE SNOW AMOUNTS JUST UNDER
CRITERIA...BUT THE WINDS SHOULD REACH HIGH WIND WARNING RANGE.
WITH THESE WINDS...IT WILL BE DIFFICULT TO MEASURE THE SNOW THAT
FALLS ANYWAY.

44

&&

.FIRE WEATHER...
MAJOR SNOW MAKER COMING FOR MOST OF THE HIGHER TERRAIN AREAS...
ESPEC WEST AND NORTH NM...FOCUSED ON LATER TONIGHT THROUGH MON AND
LINGERING IN LIGHTER FASHION ACROSS THE NORTHERN MTNS EVEN INTO TUE.
ONE TO PERHAPS TWO FEET OF SNOW WILL BE LIKELY ACROSS THE NORTHERN
MTNS WITH A HALF FOOT TO LOCALLY BETWEEN ONE AND ONE AND A HALF FEET
ACROSS THE WESTERN HIGHER TERRAIN. VENT RATES WILL BE VERY GOOD TO
EXCELLENT ALL ACROSS NORTH AND CENTRAL NM MON...DROPPING SHARPLY TO
MOSTLY GOOD TO VERY GOOD TUE...LOWERING FURTHER UNTIL REACHING POOR
TO LOCALLY FAIR LEVELS BY THU. VERY STRONG TO POSSIBLY DAMAGING WINDS
CAN BE EXPECTED MON ACROSS MOST OF THE FCST AREA SOUTH OF A LINE FROM
ROUGHLY CLAYTON TO FENCE LAKE. BUT HAINES VALUES TO BE FAR TOO LOW
AND MINIMUM RH TOO HIGH FOR ANY RED FLAG WARNING POTENTIAL. THIS
SYSTEM WILL LIKELY BRING WETTING PRECIP ACROSS MOST OF THE FCST AREA
NEAR AND ESPECIALLY WEST OF A LINE FROM DES MOINES TO CLINES CORNERS
TO HONDO...BUT AS MENTIONED BEFORE THE HEAVIEST AMTS BY FAR SHOULD BE
ACROSS THE NORTHERN MTNS. TEMPS BEHIND THE STRONG COLD FRONT WILL
CRASH TO WELL BELOW NORMAL VALUES AND STAY THERE THROUGH THU AS A
SERIES OF MUCH WEAKER SHORTWAVE TROUGHS TRAIL THE DEPARTING UPPER LOW
TUE AND WED. ANY WETTING PRECIPITATION TUE AND WED WILL BE QUITE
MODEST.

A REINFORCING PUSH OF COLD AIR FRI WILL ENSURE BELOW NORMAL TEMPS
GOING INTO THE WEEKEND WITH MOSTLY POOR VENT RATES. DRY CONDITIONS
EXPECTED OVER THE FCST AREA FOR THE WEEKEND AS IT LOOKS RIGHT NOW.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM TO 10 PM MST MONDAY FOR THE FOLLOWING
ZONES... NMZ520-521-523>526-533>540.

WIND ADVISORY FROM 7 AM TO 8 PM MST MONDAY FOR THE FOLLOWING
ZONES... NMZ519-522-529-531-532.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ501-502-505>507-509-517-518-528.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ503-504-508-510>516-527.

&&
Hazardous weather outlook, Jan 31, 5:22 AM MST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MST SUN JAN 31 2016

NMZ501>540-011230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO LOCALLY STRONG WEST WINDS WILL DEVELOP TODAY. SNOW
WILL CONTINUE AT TIMES ACROSS FAR NORTHWEST AND NORTH-CENTRAL NEW
MEXICO THROUGH THE DAY. SEVERAL INCHES OF ADDITIONAL ACCUMULATION
ARE LIKELY ACROSS THE HIGHER TERRAIN OF THE NW QUARTER OF THE
STATE ABOVE 7500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST AND VIGOROUS UPPER LEVEL STORM SYSTEM WILL BRING STRONG
AND GUSTY WINDS TO THE REGION TONIGHT AND MONDAY...AS WELL AS
SIGNIFICANT SNOW TO MUCH OF THE NORTH AND WEST. SIGNIFICANT SNOW
IS ALSO POSSIBLE ACROSS CENTRAL NEW MEXICO TUESDAY AND TUESDAY
NIGHT. MUCH COLDER TEMPERATURES WILL SPREAD ACROSS NORTHERN AND
CENTRAL NEW MEXICO MONDAY....REMAINING IN PLACE THROUGH THE WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

10 heavy snow, 7 high wind. Local standard time, as filed.

Heavy Snow, Northwest Highlands

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Northwest Highlands forecast zone
Reported by
Trained Spotter

Snowfall amounts averaged 2 to 6 inches with gusty winds and blowing snow. Difficult to severe driving conditions were reported along U.S. 550 near Cuba.

Heavy Snow, Southwest Mountains

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
SNOTEL

Snowfall amounts varied from 2 inches in the valley bottoms near Datil as reported by several CoCoRaHS volunteers to as much as 13 inches at the Silver Creek Divide SNOTEL. Gusty winds and blowing snow resulted in difficult to severe driving conditions along portions of U.S. 60 west of Magadalena.

Heavy Snow, San Juan Mountains

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 5 and 16 inches. Chama received just over a foot (13.5 inches) while Dulce farther west and lower in elevation received 4 inches. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, Jemez Mountains

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 6 and 12 inches. The Los Alamos area received between 6 and 8 inches while the higher elevation Quemazon SNOTEL picked up 11 inches. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 6 and 18 inches with areas near and above 8500 feet picking up at least a foot of fresh powder. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 8 and 18 inches to include a foot of new snow in Red River. The COOP observer in Eagle Nest reported 6 inches. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 10 and 20 inches, with reports of around 22 inches at Santa Fe Ski Basin. The COOP observer in Eagle Nest reported 6 inches. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts generally ranged between 7 and 17 inches, with the highest total reported at both Angel Fire Ski area and nearby CoCoRaHS observer. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

Snowfall amounts generally ranged between 3 and 6 inches, with the highest totals reported just northeast of Questa and Arroyo Seco. Several CoCoRaHS observers reported 4 to 5 inches in the Taos area. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

Heavy Snow, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to 9:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Trained Spotter

The most impactful snowfall was observed at Raton Pass extending west and southwest to the east slopes of the northern Sangre de Cristo Mountains. Snowfall amounts generally ranged between 4 and 10 inches with 8 inches at the Shuree Ponds SNOTEL site. Gusty winds and blowing snow resulted in difficult to severe driving conditions throughout the region.

High Wind, South Central Highlands

When
February 1, 4:10 AM MST to 5:10 AM MST
Where
South Central Highlands forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Measured wind gust at North Oscura Peak WSMR Mesonet.

High Wind, Upper Tularosa Valley

When
February 1, 6:40 AM MST to 7:40 AM MST
Where
Upper Tularosa Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Measured wind gust at Phillips Hill WSMR Mesonet site.

High Wind, Roosevelt County

When
February 1, 9:58 AM MST to 11:00 AM MST
Where
Roosevelt County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Measured wind gust at Melrose Bombing Range RAWS.

High Wind, Roosevelt County

When
February 1, 10:25 AM MST to 11:25 AM MST
Where
Roosevelt County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Measured wind gust at Dora, West Texas Mesonet.

High Wind, Chaves County Plains

When
February 1, 10:43 AM MST to 11:43 AM MST
Where
Chaves County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Measured wind gust at Buck Springs northwest of Roswell.

High Wind, Curry County

When
February 1, 11:45 AM MST to 12:45 PM MST
Where
Curry County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

Measured wind gust at Clovis.

High Wind, Roosevelt County

When
February 1, 12:47 PM MST to 1:47 PM MST
Where
Roosevelt County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio

Measured wind gust from APRS at Milnesand.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610245, 610246, 610248, 610250, 610251, 610254, 610255, 610256, 610257, 610258, 610259, 610260, 610261, 610262, 610263, 610264, 610265.